Kindergartner Brings 30 Packs Of Heroin To School — What Happens When Children Use Opioids?

It’s a back to school story as bizarre as it is frightening. The Trentonian reported that a 5-year-old student at the International Academy of Trenton, New Jersey arrived to his kindergarten class with a peculiar white object. At first, the student’s teacher assumed that it was simply a candy wrapper and told him to put it away. When the teacher felt compelled to confiscate the object after the student started playing with it again, she realized she was actually staring at a packet of heroin. Upon opening his lunch box, she found 29 other packets.

Trenton police spokesman Lt. Stephen Varn told The Trentonian that the boy was immediately rushed to a local hospital where he tested negative for any opioids. The ongoing investigation has since been sent to the department’s Criminal Investigation Bureau and charges will likely be made once it’s determined exactly how the student got ahold of the drugs in the first place.

While the boy thankfully wasn’t exposed to the opioids he brought to school, it does raise the question of what would have happened if he'd ingested the substance.

Back to school A 5-year-old New Jersey student brought 30 packets of heroin to his kindergarten class. What would have happened if he used them? Pixabay, Public Domain

Children born to mothers who regularly used opioids like heroin during their pregnancy are known to be at high risk of suffering withdrawal symptoms soon after delivery, and there’s some evidence that this early forced dependence may have slightly negative effects on their cognition and development as they age.

Elsewhere, even the legitimate use of opioids in children, such as for chronic pain caused by chemotherapy, has been a touchy subject. While children who use opioids for a sustained time don’t appear to be more likely to suffer any behavioral or cognitive problems than anyone else, the possibility for “long-lasting neuropsychological side-effects” remains a real one, though more study is needed. There’s also the risk of an acute overdose, with a 2009 study finding that 8 children had likely died from accidentally poisoning themselves with their guardian’s prescription painkillers during the years 2003 to 2006.

According to a 2015 survey on adolescent drug use conducted by the University of Michigan, less than 0.5 percent of 8th graders have used heroin in the past year; a similar percentage have used other prescription painkillers like OxyContin or Vicodin.

While these rates have declined over time, this latest story makes it evident that there are still some children at risk.

Loading...
Join the Discussion